Alert archive / Illinois / Freeze Warnings in 2018

Freeze Warning 6, NWS Lincoln, IL

October 20, 20186 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Oct 20, 2018, 3:02 AM CDT for 6 counties in Illinois. It took effect at Oct 21, 2018, 2:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 3:02 AM CDT (08:02 UTC)
In effect from
Oct 21, 2018, 2:00 AM CDT
Expired
Oct 21, 2018, 9:00 AM CDT
In force
7 hr
Issued by
NWS Lincoln, IL

Counties Clay County, IL, Crawford County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS73 KILX 200802
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
302 AM CDT Sat Oct 20 2018

ILZ066>068-071>073-202100-
/O.NEW.KILX.FZ.W.0006.181021T0700Z-181021T1400Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
302 AM CDT Sat Oct 20 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT SUNDAY...

The National Weather Service in Lincoln has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM CDT Sunday. 

* TEMPERATURE...Temperatures will drop below freezing during
  overnight Saturday night through early Sunday morning, with lows
  in the upper 20s by dawn Sunday morning across southeast IL. 

* IMPACTS...Unprotected plants that are sensitive to freezing
  temperatures will likely be killed.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will likely kill most vegetation
left outdoors if not covered.

&&

$$

07
4 follow-up statements
641 
WWUS73 KILX 201436
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
936 AM CDT Sat Oct 20 2018

...Strong Winds Across All of Central Illinois This Afternoon...
...Freeze Warning South of I-70 Tonight...

ILZ066>068-071>073-202300-
/O.NEW.KILX.WI.Y.0002.181020T1700Z-181020T2300Z/
/O.CON.KILX.FZ.W.0006.181021T0700Z-181021T1400Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
936 AM CDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...
...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
SUNDAY...

The National Weather Service in Lincoln has issued a Wind
Advisory, which is in effect until 6 PM CDT this evening.

* TIMING...The strongest winds will develop between noon and 5 PM
  CDT...before winds rapidly decrease by early evening. 

* WINDS...Northwesterly winds will increase to 25 to 35 mph this
  afternoon. Gusts will reach 40 to 45 mph at times.

* IMPACTS...Driving may become difficult on north-south oriented
  roadways such as I-55, I-57, and I-155. In addition, unsecured
  outdoor items will be blown around.

* IMPACTS...Unprotected plants will likely be killed as overnight
  low temperatures drop into the upper 20s. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds 
this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will likely kill most vegetation
left outdoors if not covered.

&&

$$

ILZ027>031-036>038-040>057-061>063-202300-
/O.NEW.KILX.WI.Y.0002.181020T1700Z-181020T2300Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, and Marshall
936 AM CDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

The National Weather Service in Lincoln has issued a Wind
Advisory, which is in effect until 6 PM CDT this evening. 

* TIMING...The strongest winds will develop between noon and 5 PM
  CDT...before winds rapidly decrease by early evening.

* WINDS...Northwesterly winds will increase to 25 to 35 mph this
  afternoon. Gusts will reach 40 to 45 mph at times.

* IMPACTS...Driving may become difficult on north-south oriented
  roadways such as I-55, I-57, and I-155. In addition, unsecured
  outdoor items will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Barnes
654 
WWUS73 KILX 202311
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
611 PM CDT Sat Oct 20 2018

...Strong Winds Diminishing This Evening...
...Freeze Warning South of I-70 Tonight...

ILZ066>068-071>073-210715-
/O.EXP.KILX.WI.Y.0002.000000T0000Z-181020T2300Z/
/O.CON.KILX.FZ.W.0006.181021T0700Z-181021T1400Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
611 PM CDT Sat Oct 20 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
SUNDAY...
...WIND ADVISORY HAS EXPIRED...

* TEMPERATURE...Temperatures will drop below freezing tonight
  through early Sunday morning, with lows in the upper 20s by dawn
  Sunday morning across southeast Illinois.

* IMPACTS...Unprotected plants will likely be killed as 
  overnight low temperatures drop into the upper 20s. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will likely kill most vegetation
left outdoors if not covered.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ027>031-036>038-040>057-061>063-210015-
/O.EXP.KILX.WI.Y.0002.000000T0000Z-181020T2300Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, and Marshall
611 PM CDT Sat Oct 20 2018

...WIND ADVISORY HAS EXPIRED...

Though some gusts of 35 to 40 mph will remain possible for the
next hour, winds are diminishing considerably across the area.
Therefore the wind advisory was allowed to expire.

$$

Auten
753 
WWUS73 KILX 210719
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
219 AM CDT Sun Oct 21 2018

ILZ066>068-071>073-211400-
/O.CON.KILX.FZ.W.0006.000000T0000Z-181021T1400Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
219 AM CDT Sun Oct 21 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Temperatures will drop below freezing, reaching
  the upper 20s early this morning across Southeast Illinois with
  a widespread hard freeze expected by sunrise.
 
* IMPACTS...Unprotected plants will likely be killed as early
  morning low temperatures drop into the upper 20s. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will likely kill most vegetation
left outdoors if not covered.

&&

$$

07
798 
WWUS73 KILX 211407
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
907 AM CDT Sun Oct 21 2018


ILZ066>068-071>073-211515-
/O.EXP.KILX.FZ.W.0006.000000T0000Z-181021T1400Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
907 AM CDT Sun Oct 21 2018

...FREEZE WARNING HAS EXPIRED...

Temperatures have warmed into the middle to upper 30s this
morning. Therefore the freeze warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Oct 19, 11:48 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 19, 11:48 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1148 PM CDT Fri Oct 19 2018

.UPDATE...
Issued at 904 PM CDT Fri Oct 19 2018

Skies appear to be clearing a little quicker than expected as the
next trough moves into western IL from IA. Cooler air will filter
in behind this front overnight and with skies clearing sooner,
think temps will drop a little bit more than current forecast.
Northwest winds of 10-15 mph will keep temps from falling below 40
degrees in the north, while cloud cover in the southeast will keep
temps from falling much at all. So will be updating to lower
overnight lows about 1 degree in the southeast and about 2-3
degrees in the north. Update out shortly.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 259 PM CDT Fri Oct 19 2018

Two shorts waves will be the weather makers for Central and
Southeast Illinois over the next 24 hours. The first wave is
moving through the Upper Mississippi Valley this afternoon.
Showers should end by early evening with gradual clearing expected
overnight as moisture is shunted east.

The second and stronger wave is forecast to move through the area
on Saturday. Strong mid-level winds are expected to mix down
behind an associated cold front enhanced by the subsidence behind
the wave. At this time it appears speeds should remain below wind
advisory criteria but will be strong.

Although the dynamics are impressive with this second wave most of
the moisture will be scoured east ahead of today's shortwave.
There may be sufficient moisture to develop some instability
showers in the cold trough along the wave axis in the southern
Great Lakes. Models from 12z are displacing rain chances a bit
further northeast than previous runs and will limit any mention of
pcpn to the extreme northeast.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 259 PM CDT Fri Oct 19 2018

The strong cold advection behind the main wave will drop 850 mb
temps well below zero. Deterministic runs and GEFS output are in
good agreement in plummeting 850 mb temps blo -5C across much of
Illinois. With high pressure moving in forced by subsidence behind
the wave, clouds should not be an issue. The main concern for
forecasting the lows will be whether there will remain any
residual momentum trapped in the boundary layer from the windy
conditions earlier in the evening.

NAM guidance suggests lows into the 20s as far south as KLWV and
that seems reasonable given the cold temps aloft. It is likely
that Saturday Night will likely end the growing season in the
small portion of the ILX forecast area that has yet to see a
freeze. Given the uncertainty, will hold off on freeze headlines
for now.

Heights build quickly Sunday with 850 mb temps rebounding to well
above 0C again by Sunday Night returning temperatures back to mid
50s to around 60 for highs and around 40 degrees for lows for much
of next week.

Solutions diverge significantly toward the end of the week with
the ECMWF phasing energy through the divergent ridge and allowing
moisture to be sucked up into the Midwest from the Gulf ahead of
the incoming shortwave. GFS keeps the energy in the southern
stream separate from the flow over the northern plains. This
focuses precip along the Gulf Coast through at least Friday. Will
downplay PoPs late in the week and favor the drier solution given
the lack of diversity in the individual GEFS members and the
deterministic CMC which all agree with keeping the energy
separate.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1148 PM CDT Fri Oct 19 2018

VFR conditions are expected at all sites next 24hrs. Skies are
clear at PIA and BMI and will remain that way overnight. However,
some high cirrus is over parts of the area but will be moving off
quickly to the east and southeast. HiRes models show some mid
clouds moving into the northeast tomorrow afternoon but looks like
most of it will stay northeast of the area. Winds will be west to
southwest as another trough moves through the area overnight. Then
northwest winds are expected tomorrow, with some gusts to around
25kts in the morning and then gusts of 30-35kts for the afternoon.
Winds will decrease in the evening hours.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Auten
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Auten
Hazardous weather outlook, Oct 19, 3:04 PM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CDT Fri Oct 19 2018

ILZ027>031-036>038-040>057-061>063-201100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-
Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
304 PM CDT Fri Oct 19 2018

This Hazardous Weather Outlook is for central and east central
Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Northwest winds will gust up to 40 mph at times Saturday
afternoon, causing difficult travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ066>068-071>073-201100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
304 PM CDT Fri Oct 19 2018

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Northwest winds will gust up to 40 mph at times Saturday
afternoon, causing difficult travel for high profile vehicles.

Widespread frost and freeze conditions are expected late Saturday
night into early Sunday morning, which will likely end the growing
season.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 9:36 AM CDTWind AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more8 hr

Nearby

Freeze Warnings in Illinois, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.